Lightning, Chaffee
- When
- June 12, 3:10 PM MST
- Where
- Chaffee County, 4.09 mi NNW of Brown Canon
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.677, -106.092
A motorcyclist was struck by lightning in Chaffee County on Highway 285, and died from his injuries a few days later at a hospital in Denver.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A motorcyclist was struck by lightning in Chaffee County on Highway 285, and died from his injuries a few days later at a hospital in Denver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 1:58 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT SAT JUN 12 2010 .SHORT TERM... (TONIGHT AND SUNDAY) ...NEED TO WATCH CONVECTION ORIGINATING OVER BOUNDARY TO OUR SOUTH THIS EVENING... MAIN CONCERN THIS EVENING IS BOUNDARY TO OUR SOUTH...VISIBLE IN SATELLITE PICTURES RUNNING FROM KLVS TO KTCC TO KBGD TO VICINITY OF KDDC. CONVECTIVE INITIATION IS UNDERWAY OVER THIS BOUNDARY...WITH STORMS TRACKING RAPIDLY TO THE NORTH AT 30-35 MPH. STORMS NEAR MAXWELL NM...SOUTH TO SOUTHEAST OF RATON HAVE BEEN ROTATING. WILL HAVE TO WATCH THESE AND SEE IF THEY CAN SUSTAIN THEMSELVES AT ALL AS THEY GET FARTHER NORTH OVER THE COOL...STABLE SURFACE AIR OVER THE EASTERN COLORADO PLAINS. A COUPLE STORMS EARLIER TODAY THAT TRACKED RAPIDLY NORTH ACROSS TELLER COUNTY WERE ALSO ROTATING. THEY CONTINUED TO ROTATE AS THEY TRACKED NORTHEAST ACROSS THE PLAINS ADJACENT TO THE FRONT RANGE. THE RADAR IDENTIFIED A MESO AT ONE POINT. OTHER STORMS ARE NOW SHOWING UP OVER THE TX AND OK PANHANDLES...TRACKING RAPIDLY NORTH...POSSIBLY AFFECTING THE SOUTHEAST CORNER OF COLORADO LATER ON. SO...WILL HAVE TO KEEP A WATCHFUL EYE ON THINGS THIS EVENING. STORMS WILL LIKELY HAVE A HARD TIME SUSTAINING THEMSELVES AS THEY MOVE NORTH INTO THE COOL...STABLE AIRMASS OVER EASTERN COLORADO. BUT...STRONG SHEAR MAY BE ABLE TO MAINTAIN BRIEF SPINNING STORMS AS THEY CROSS THE COLORADO BORDER. WILL CONTINUE TO MONITOR. FOR TOMORROW...ATMOSPHERE CONTINUES TO LOOK COOL AND PRETTY STABLE OVER MOST OF THE PLAINS. HOWEVER...A NARROW BAND OF CAPE AND INSTABILITY DEVELOPS ALONG AND NEAR THE MOUNTAINS IN THE AFTERNOON. NOT A LOT OF CAPE INDICATED (500 J/KG) WHICH MAKES SENSE GIVEN THE COOL AIRMASS. BUT...SINCE THE AIR IS SO COOL...THIS AMOUNT OF CAPE COULD EASILY PRODUCE SOME SMALL HAIL (GENERALLY DIME SIZE OR LESS). ALSO...THE THREAT OF LIGHTNING. THE BEST CHANCES FOR THUNDERSTORMS TOMORROW AFTERNOON SHOULD BE CONFINED MAINLY TO AREAS ALONG AND WEST OF THE I-25 CORRIDOR...WITH AREAS FARTHER EAST TENDING TO BE TOO STABLE. HOWEVER...THE SOUTHERN BORDER COUNTIES WILL SEE AN INCREASING THREAT OF THUNDERSTORMS...AND SEVERE WEATHER...AS THIS AREA DESTABILIZES LATER IN THE DAY. WILL CONTINUE TO ASSESS WITH LATER MODEL RUNS THIS EVENING. ON A FINAL NOTE...MOST OTHER AREAS WILL SEE A PRETTY GOOD CHANCE AT SOME RAIN SHOWERS TONIGHT...WITH ADDITIONAL ISOLATED TO SCATTERED SHOWER ACTIVITY ON SUNDAY. ELEVATIONS ABOVE 10000 FEET WILL CONTINUE TO SEE THE THREAT OF SOME LIGHT...WET SNOW ACCUMULATIONS OF GENERALLY AN INCH OR LESS BUT WITH LOCALLY UP TO 3 INCHES POSSIBLE. .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...WARMING BACK UP NEXT WEEK... AS AN UPPER LOW BEGINS TO LIFT OUT NEWD INTO THE DAKOTAS SUN NI AND MON...THE BASE OF THE TROUGH WILL LAG BEHIND OVER THE CENTRAL ROCKIES. THE GFS IS A LITTLE LESS AMPLIFIED WITH THE TROUGH...AND BRINGS A RETURN OF SE FLOW TO THE ERN PLAINS...WHILE THE NAM KEEPS OUR AREA IN A COOLER AIR MASS. HAVE LEANED TOWARD THE NAM...BUT HINTED AT A RETURN OF SLIGHTLY WARMER AIR FOR AREAS S OF THE ARKANSAS. BEST POPS REMAIN SUN EVE...TAPERING OFF TO THE S OVERNIGHT. BY MON...EXPECT ONLY ISOLD TO SCT SHOWERS...MAINLY OVER THE HYR TRRN. THERE WILL BE A BRIEF RETURN OF DEEPER MOISTURE ON TUE...WITH THE THREAT OF SOME STRONG TO POSSIBLY SVR STORMS OVR THE PLAINS IN THE AFTERNOON. TEMPS SHOULD RETURN TO NEAR AVG VALUES. MOISTURE IS SHORT-LIVED...HOWEVER...AS DRY SW WINDS INCREASE AGAIN THROUGH THE END OF THE WEEK AHEAD OF AN UPSTREAM SYSTEM. BOTH GFS AND WC ARE IN GOOD AGREEMENT IN LIFTING THIS NEXT SYSTEM TO THE NE THROUGH WY...WHICH WOULD KEEP OUR CWA IN DRY W TO SW FLOW. EXPECT TEMPS TO ONCE AGAIN CLIMB ABOVE AVG...AND ONLY ISOLD SHWRS/TS FOR THE AFTERNOON AND EVENING HOURS. THU AND FRI SHOULD BE THE WARMEST DAYS...AND WINDY CONDITIONS ON THU COULD LEAD TO SOME FIRE WX CONCERNS. IN GENERAL...THE DRYLINE SHOULD STAY E OF OUR AREA...WITH THE POSSIBLE EXCEPTION OF THE CO/KS BORDER COUNTIES. ROSE && .AVIATION...WIDESPREAD MVFR CIGS IN STRATUS ALONG AND EAST OF THE MOUNTAINS TONIGHT INTO SUNDAY...WITH SOME IMPROVEMENT MOVING IN FROM THE WEST BY AFTERNOON. ALSO...LOCAL IFR/LIFR CONDITIONS POSSIBLE IN SNOW SHOWERS ACROSS THE HIGHER TERRAIN. LOCAL IFR/LIFR CONDITIONS ALSO POSSIBLE IN THUNDERSTORMS THIS EVENING AND AGAIN TOMORROW AFTERNOON. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 649 AM MDT SAT JUN 12 2010 COZ058>089-093>099-131300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 649 AM MDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS AROUND 50 MPH...PERIODS OF HEAVY RAINFALL AND HAZARDOUS CLOUD TO GROUND LIGHTNING ARE ANTICIPATED THIS AFTERNOON AND EARLY EVENING OVER PORTIONS OF THE SAN LUIS VALLEY AND WESTERN MOUNTAINS AND POSSIBLY OVER SECTIONS OF BACA COUNTY. IN ADDITION...LOCALIZED SNOW AMOUNTS UP TO 3 INCHES WILL BE NOTED BY SUNRISE SUNDAY OVER PORTIONS OF THE WESTERN MOUNTAINS AND ESPECIALLY THE CENTRAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY ACROSS MUCH OF SOUTHERN COLORADO...WITH THE BEST CHANCE FOR STORMS OVER THE EASTERN MOUNTAINS AND ALONG THE NEW MEXICO BORDER. CLOUD TO GROUND LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE SAN LUIS VALLEY AND WESTERN MOUNTAINS AS WELL AS BACA COUNTY TODAY AND THIS EVENING...AND IN THE VICINITY OF THE CONTINENTAL DIVIDE THIS MORNING AND THEN AGAIN TONIGHT. 77/10
The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Chaffee | 2010-06-12 | 53 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242268.